Winter Storm, Grant
- When
- February 5, 3:30 PM CST to February 6, 4:00 PM CST
- Where
- Grant forecast zone
- Reported by
- Public
- Coordinates
- 42.868, -90.706 (the zone’s center; the record gives no point)
A strong low pressure area moved from Missouri to the lower Great Lakes on February 5 and 6. This system brought heavy snow with amounts ranging from around 6 inches near the Wisconsin River, to as much as 18 inches near the Illinois border.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A strong low pressure area moved from Missouri to the lower Great Lakes on February 5 and 6. This system brought heavy snow with amounts ranging from around 6 inches near the Wisconsin River, to as much as 18 inches near the Illinois border. Volunteer weather observers reported snow accumulations of 18.0 inches at Sinsinawa (Grant County), 14.0 inches at Hazel Green (Grant County) and 13.0 inches near Cuba City (Grant County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 5, 3:06 PM CST, 24 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
306 PM CST TUE FEB 5 2008
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
MAIN FORECAST CONCERN THIS PACKAGE CONTINUES TO BE CENTERED ON THE
MAJOR WINTER STORM THAT WILL AFFECT THE SOUTHERN SECTIONS OF THE
FORECAST AREA TONIGHT INTO WEDNESDAY MORNING.
18Z SURFACE ANALYSIS SHOWS AN AREA OF LOW PRESSURE LOCATED ALONG
THE OKLAHOMA/ARKANSAS BORDER. A STATIONARY FRONT EXTENDS NORTHEAST
THROUGH SOUTHERN MISSOURI INTO THE OHIO VALLEY REGION. THIS BOUNDARY
MARKS AN ABRUPT CHANGE OF AIRMASSES...WITH A SPRING LIKE AIRMASS TO
ITS SOUTH WITH DEWPOINTS IN THE 50S AND 60S...AND DEWPOINTS IN THE
30S TO THE NORTH. WATER VAPOR IMAGERY SHOWING MAIN SHORTWAVE OVER
SOUTHWEST MISSOURI...BUT SEVERAL WEAKER WAVES NOTED OUT AHEAD OF THE
MAIN ONE. AREA RADARS SHOWING A LARGE AREA OF PRECIPITATION AHEAD OF
THE WAVES...WITH THE NORTHERN EXTENT NOW MOVING INTO THE SOUTHERN
FRINGES OF THE FORECAST AREA.
05.12Z MODELS VERY SIMILAR IN THEIR SOLUTIONS...ALTHOUGH THE GFS
HAS A BETTER HANDLE ON THE CURRENT PRECIPITATION TRENDS AT 18Z.
USED A BLEND OF NAM/GFS AND SREF FOR THIS PACKAGE.
STRONG MOISTURE FLUX UP AND OVER BOUNDARY WILL CONTINUE TO FEED
MOISTURE NORTHWARD TONIGHT. DRIER LOW LEVEL FLOW OVER WISCONSIN AND
MINNESOTA HAS ERODED NORTHWARD EXTENT OF THE PRECIPITATION SHIELD.
HOWEVER...MODELS INDICATE SATURATION TO QUICKLY TAKE PLACE LATER THIS
AFTERNOON AND EVENING...ESPECIALLY ACROSS THE SOUTHEAST HALF OF THE
FORECAST AREA. AS THE MAIN WAVE MOVES NORTHEAST DEEP QG
CONVERGENCE/POTENTIAL VORTICITY ADVECTION ALONG WITH VERY IMPRESSIVE
FRONTOGENETIC FORCING SETS UP FROM EASTERN IOWA INTO SOUTHERN
WISCONSIN. MODEL CROSS SECTIONS INDICATING STRONG OMEGA IN FAVORED
DENDRITIC SNOW GROWTH ZONE ACROSS THE SOUTHERN ZONES. IN ADDITION
FRONTOGENETIC FORCING COUPLED WITH -EPV WILL LIKELY LEAD TO SOME
INTENSE SNOWFALL RATES OF 1 TO 2 INCHES PER HOUR WITH EMBEDDED
CONVECTION. THIS CORROBORATED WITH THE 05.09Z SREF SHOWING HIGH
PROBABILITIES OF ONE INCH PER HOURS RATES ACROSS OUR FAR SOUTHERN
AREAS. NORTHWARD EXTENT OF PRECIPITATION STILL A LITTLE PROBLEMATIC
BUT LOOKS LIKE SHARP GRADIENT AS YOU MOVE NORTHWARD. AS SURFACE LOW
LIFTS NORTHEAST THIS EVENING EXPECT PRESSURE GRADIENT TO INCREASE.
THIS WILL LIKELY CAUSE SOME BLOWING AND DRIFTING OF THE SNOW
RESULTING IN NEAR IMPASSABLE CONDITIONS ON SOME ROADWAYS IN THE
WARNING AREA. CURRENT ALIGNMENT OF WARNING AND ADVISORIES LOOK GOOD.
EVENING SHIFT WILL HAVE TO WATCH THE NORTHERN EXTENT OF THE
PRECIPITATION SHIELD TO MAKE SURE CONVECTIVE ELEMENTS REMAIN TO THE
SOUTH OF A LA CROSSE TO ADAMS LINE. IF THEY DO MAKE IT FURTHER
NORTH...THE ADVISORY MAY HAVE TO BE EXPANDED NORTHWARD A TIER OF
COUNTIES. SNOW WILL TAPER OFF WEDNESDAY MORNING ACROSS THE FAR SOUTH
AND THEN PUSH EAST IN THE AFTERNOON. SEE THE WARNINGS/ADVISORIES AND
HAZARDOUS WEATHER OUTLOOK FOR ALL THE SNOWFALL AMOUNT DETAILS.
RIDGING BUILDS IN LATER WEDNESDAY AFTERNOON AND NIGHT FOR QUIET
WEATHER. CLOUDS SHOULD SCOUR OUT FOR A LITTLE WHILE LATER
WEDNESDAY INTO WEDNESDAY NIGHT...BUT BE ON THE INCREASE AS
THIS PROGRESSIVE FLOW BRINGS ANOTHER WEAK TROUGH ACROSS THE AREA
THURSDAY. MODELS HAVE BEEN VERY CONSISTENT WITH THIS OVER THE PAST
SEVERAL DAYS. FORCING LOOKS TO BE WEAK...BUT ENOUGH FOR SOME SMALL
SNOW CHANCES ACROSS THE ENTIRE AREA. ANOTHER WEAK IMPULSE EXPECTED
ON FRIDAY WITH ONLY CLOUDS EXPECTED AT THIS TIME.
TEMPERATURES LOOK TO REMAIN SEASONAL THROUGH MUCH OF THE PERIOD WITH
SOME COLDER AIR WRAPPING ITO THE AREA BEHIND THE SYSTEM ON
WEDNESDAY. MOST NOTICEABLE WILL BE A LARGER DIURNAL TEMPERATURE SWING
WITH HIGHS IN THE 20S AND LOWS IN THE SINGLE DIGITS AND TEENS.
ALL IN ALL...HEAVIEST SNOW TO AFFECT THE FAR SOUTHERN AREAS TONIGHT
INTO WEDNESDAY MORNING. TRAVEL COULD BE SEVERELY IMPACTED TO THE
SOUTH OF A RICHLAND CENTER WISCONSIN...TO FAYETTE IOWA LINE WITH
CONDITIONS IMPROVING LATER WEDNESDAY MORNING. LESSER SNOW AMOUNTS
EXPECTED AS YOU HEAD NORTH.
.LONG TERM...SATURDAY THROUGH TUESDAY
MEDIUM RANGE MODELS CONING INTO BETTER AGREEMENT IN THIS TIME FRAME.
BOTH THE 05.06Z GFS AND 05.00Z ECMWF SHOW SHARP TROUGH MOVING ACROSS
THE AREA EARLY IN THE PERIOD. THE ASSOCIATED ARCTIC BOUNDARY WILL
PLUNGE SOUTHWARD ON SATURDAY WITH 850MB TEMPERATURES DROPPING TO -25C
BY SUNDAY MORNING. NORTHWEST FLOW THEN SETS UP THROUGH MONDAY
WITH THE FLOW COMING AROUND TO MORE ZONAL BY TUESDAY. COULD SQUEEZE
OUT SOME LIGHT SNOW OR FLURRIES AS THE COLD AIR MOVES IN ON
SATURDAY BUT WILL ONLY MENTION FLURRIES IN THE GRIDS AT THIS TIME.
ARCTIC HIGH BUILDS IN FROM SATURDAY NIGHT THROUGH SUNDAY NIGHT WITH
BITTER COLD TEMPERATURES. LOOKS AS THOUGH SUBZERO LOWS...PERHAPS IN
THE TEENS BELOW ZERO SUNDAY MORNING. RATHER STRONG PRESSURE GRADIENT
WILL KEEPS WINDS UP WHICH WILL LEAD TO BITTER WIND CHILLS AS WELL.
MODELS DO DEPART A LILLE FOR MONDAY WITH GFS SHOWING ANOTHER WAVE
DROPPING ACROSS THE AREA...WHILE ECMWF IS SLOWER BRING IT ACROSS
TUESDAY. IN EITHER CASE...WARM ADVECTION OVERSPREADS THE AREA AND
MAY RESULT IN SOME LIGHT SNOW. THUS HAVE OPTED TO MENTION LOWER POPS
SUNDAY NIGHT THROUGH TUESDAY.
&&
.AVIATION...LATE THIS AFTERNOON THROUGH WEDNESDAY MORNING
A WINTER STORM WILL BE AFFECTING PARTS OF NORTHEAST IOWA...AND
SOUTHWEST AND CENTRAL WISCONSIN FROM LATE THIS AFTERNOON THROUGH
WEDNESDAY MORNING. THE MODELS INDICATE THAT THESE AREAS COULD SEE
SOME SLANTWISE CONVECTION FROM 23Z TUESDAY THROUGH 04Z
WEDNESDAY...AND FROM 09Z THROUGH 13Z WEDNESDAY. THIS COULD INCREASE
HOURLY SNOW RATES UP INTO THE TWO TO THREE INCH RANGE. TOTAL
SNOWFALLS BY WEDNESDAY NOON WILL LIKELY RANGE FROM SIX TO TWELVE
INCHES GENERALLY SOUTH OF A CHARLES CITY IOWA TO MAUSTON WISCONSIN
LINE. BOTH THE KLSE AND KRST TAF SITES WILL LIKELY SEE THEIR BEST
CHANCE OF MEASURABLE SNOW BETWEEN 23Z TUESDAY THROUGH 05Z WEDNESDAY.
COBB OUTPUT CONTINUES TO SHOW 2 TO 3 INCHES IN THE LA CROSSE AREA...
AND UP TO AN INCH NEAR ROCHESTER. BESIDES THE SNOW...CEILINGS WILL
LIKELY REMAIN IN THE IFR CATEGORY THROUGH AT LEAST 16Z WEDNESDAY
MORNING.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...SNOW ADVISORY UNTIL 12 PM CST WEDNESDAY FOR WIZ043-WIZ044
WIZ053.
WINTER STORM WARNING UNTIL 12 PM CST WEDNESDAY FOR WIZ054-
WIZ055-WIZ061.
MN...NONE.
IA...SNOW ADVISORY UNTIL 12 PM CST WEDNESDAY FOR IAZ010-IAZ011-
IAZ018-IAZ019.
WINTER STORM WARNING UNTIL 12 PM CST WEDNESDAY FOR IAZ029-
IAZ030.
&&
SHORT/LONG TERM...RABERDING
AVIATION..........BOYNEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1220 PM CST TUE FEB 5 2008 IAZ008-009-MNZ079-086>088-094>096-WIZ017-029-032>034-041-042-061200- BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-HOWARD-JACKSON-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-WABASHA-WINONA- 1220 PM CST TUE FEB 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...WESTERN INTO NORTH CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SNOW WILL FALL ACROSS THE AREA FROM THIS AFTERNOON INTO TONIGHT. BETWEEN ONE AND FOUR INCH OF SNOW IS EXPECTED FROM THE ST ANSGAR IOWA NORTHEAST THROUGH PRESTON...LA CROSSE...AND MAUSTON WISCONSIN AREAS. NORTH OF THESE AREAS THE SNOW AMOUNTS WILL BE GENERALLY LESS THAN AN INCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A PASSING COLD FRONT WILL BRING A CHANCE FOR SOME LIGHT SNOW ON THURSDAY. ANY SNOW ACCUMULATION IS EXPECTED TO BE LIGHT...AN INCH OR LESS. AN ARCTIC COLD FRONT WILL MOVE THROUGH THE REGION ON SATURDAY. THIS FRONT WILL BRING MUCH COLDER TEMPERATURES TO THE REGION. WIND CHILLS ON SATURDAY NIGHT AND SUNDAY MAY RANGE FROM 20 TO 35 BELOW. .SPOTTER INFORMATION STATEMENT... SNOWFALL AMOUNTS WOULD BE APPRECIATED FROM LATE THIS AFTERNOON THROUGH WEDNESDAY MORNING. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. IAZ010-011-018-019-029-030-WIZ043-044-053>055-061-061200- ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT- JUNEAU-RICHLAND-VERNON-WINNESHIEK- 1220 PM CST TUE FEB 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA INTO SOUTHWEST AND CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT ANOTHER WINTER STORM WILL BRING HEAVY SNOW TO THE AREA FROM THIS AFTERNOON THROUGH TONIGHT. THE HEAVIEST SNOW WILL LIKELY FALL SOUTH OF A LINE FROM OELWEIN IOWA TO RICHLAND CENTER WISCONSIN. THESE AREAS WILL GENERALLY RECEIVE BETWEEN 4 AND 8 INCHES OF SNOW BY SUNRISE WEDNESDAY. SOME LOCALLY HEAVIER AMOUNTS WILL BE POSSIBLE ACROSS SOUTHERN GRANT COUNTY. SNOW RATES MAY BE UP TO 2 INCHES AN HOUR TONIGHT. THIS WILL MAKE TRAVEL NEARLY IMPOSSIBLE. DUE TO THIS... A WINTER STORM WARNING REMAINS IN EFFECT FOR FAYETTE AND CLAYTON COUNTIES IN NORTHEAST IOWA...AND CRAWFORD...GRANT...AND RICHLAND COUNTIES IN SOUTHWEST WISCONSIN. MEANWHILE AREAS NORTH OF THE AFOREMENTIONED LINE WILL SEE SNOW TOTALS BETWEEN 2 AND 4 INCHES BY SUNRISE WEDNESDAY. AS A RESULT... A SNOW ADVISORY IS EFFECT FOR ALLAMAKEE...CHICKASAW...FLOYD...AND WINNESHIEK COUNTIES IN NORTHEAST IOWA...AND ADAMS...JUNEAU...AND VERNON COUNTIES IN WESTERN WISCONSIN. IN ADDITION TO THE SNOW...NORTH WINDS AT 10 TO 15 MPH WILL CAUSE CONSIDERABLE BLOWING AND DRIFTING OF THE SNOW ACROSS MUCH OF NORTHEAST IOWA...AND SOUTHWEST AND CENTRAL WISCONSIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE WINTER STORM WILL MOVE AWAY FROM THE AREA ON WEDNESDAY MORNING. TOTAL SNOWFALLS ACROSS THE WINTER STORM WARNING AREA WILL RANGE FROM 6 TO 12 INCHES. MEANWHILE THE SNOW ADVISORY AREA WILL SEE BETWEEN 3 AND 6 INCHES. AN ARCTIC COLD FRONT WILL MOVE THROUGH THE REGION ON SATURDAY. THIS FRONT WILL BRING MUCH COLDER TEMPERATURES TO THE REGION. WIND CHILLS ON SATURDAY NIGHT AND SUNDAY MAY RANGE FROM 20 TO 35 BELOW. .SPOTTER INFORMATION STATEMENT... SNOWFALL AMOUNTS WOULD BE GREATLY APPRECIATED FROM THIS AFTERNOON THROUGH WEDNESDAY MORNING. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. BOYNE
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74327, 74328.